Anaphalaxis / Anaphylactic Shock

What is Anaphylactic Shock?

Anaphylaxis is a serious and potentially life-threatening allergic reaction that may occur within seconds or minutes of exposure to an allergen. For many, this may include peanuts, bee stings, medications, or many other potential triggers. Anaphylactic shock is a specific term that refers to when an individual develops an episode of anaphylaxis where the person then goes into a state of shock as a result of poor circulation and deprivation of oxygen and vital nutrients to the body. Anaphylaxis can also occur without an individual falling into shock. In patients with known anaphylactic reactions, the first course of treatment is typically an injection of Epinephrine, which should be administered as quickly as possible during an anaphylactic reaction.   Additionally, antihistamines and corticosteroids can be used for an anaphylactic reaction.

What causes Anaphylactic Shock?

The most frequent causes of anaphylaxis, which may lead to anaphylactic shock, are typically food allergies. As mentioned, this may include peanuts, but also commonly extends to tree nuts, shellfish, fish, and milk. Anaphylaxis is triggered primarily by a person’s immune system overreacting to a foreign substance, but it can also be triggered by particular prescription medicines, including antibiotics, aspirin, other over the counter medications, and even latex. Insect stings, such as those from a bee, yellow jacket, wasp, hornet, or fire ants, can also lead to an anaphylactic reaction. While significantly less common, an individual may also develop anaphylaxis from aerobic exercises, such as walking or jogging. It is critical to speak to a doctor and identify allergens or other possible triggers that may lead to an anaphylactic response for you.

What are the symptoms of Anaphylactic Shock?

Anaphylactic reactions are very sudden and may be hard to recognize in the moment. There are a handful of consistent symptoms from case to case that can be used to identify an individual who is having an anaphylactic reaction. Typically, after exposure to the offending allergen, an anaphylactic reaction will begin with a sense of uneasiness and can be followed by tingling sensations or dizziness. This initial reaction is usually quickly followed by more severe symptoms, including itchiness, hives, swelling, wheezing, difficulty breathing, and in extreme cases loss of consciousness. These symptoms can very quickly become life-threatening if the anaphylaxis is not addressed immediately. The best course of action for an individual at risk for anaphylaxis is to vigilantly avoid known triggers that may lead to anaphylaxis or anaphylactic shock.

How is Anaphylactic Shock diagnosed?

As anaphylaxis is a severe allergic reaction that occurs as a result of exposure to an allergen, it is recommended to first undergo an allergy test to identify known irritants. If this is not an option, a doctor will ask questions to identify what may have caused a reaction. These questions will typically focus on whether particular foods, medications, insect stings, or irritants like latex are the root cause of the anaphylactic response. To then confirm the diagnosis, a doctor may recommend additional blood or allergy testing to identify the causative agent. As there are a number of ailments that present similarly to anaphylaxis, your doctor will likely also work to rule those out.

How is Anaphylactic Shock treated?

As the severity of the anaphylactic response may vary from individual, there are a handful of different treatment recommendations. During an episode of severe anaphylactic shock, a person may require CPR and respiratory support in the case the heart ceasing to beat or if breathing stops. In this setting, patients may also receive an emergency treatment of intravenous fluids, epinephrine, corticosteroids, antihistamines, beta-agonists, and oxygen.

Many individuals with severe allergies may also carry a device known as an epinephrine autoinjector, often called by the tradename EpiPen®. This is a device that is designed to quickly provide a single dose of epinephrine when deployed after being pressed against a person’s thigh. If you or a loved one were recommended to carry an epinephrine autoinjector, always remember to carry a spare and be certain that the device is replaced before the expiration date to ensure the medicine works as intended in an emergency. If you or a loved one carries an epinephrine autoinjector, then be sure to understand how to use it, as it could save your or their lives.

Anaphylactic Shock following Vaccine

Anaphylactic shock is a very rare outcome following the administration of vaccines. In one study it was identified that the rate of anaphylaxis as a result of a vaccine was 1.31 per million vaccine doses administered. In other words, it is extremely rare that an individual may have a vaccine-triggered case of anaphylaxis, however, it does still happen. Typically, the onset of the symptoms will occur within minutes and up to 4 hours after vaccine administration.   The study did not show any particularly increased likelihood of developing anaphylaxis based on age, gender, or background.  However, as it is a potentially life-threatening and serious injury that may affect all age groups and can occur as a result of a vaccine, it has been added to the Vaccine Injury Table under the National Vaccine Injury Compensation program. For specific information about anaphylaxis as a result of a vaccine, please contact our team of legal experts to learn more.

File an Anaphylactic Shock-related claim today

Contact us today for any questions about compensation from Anaphylactic Shock, or to discuss your claim with one of our vaccine injury attorneys.